Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 263, NWS Raleigh, NC

June 21, 2006Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 21, 2006, 4:44 PM EDT for Moore County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 4:44 PM EDT (20:44 UTC)
Expired
Jun 21, 2006, 5:15 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:50 PM EDTTSTM WND DMG3 S Aberdeen, NCTREES AND POWER LINES DOWN ON US HIGHWAY 15-501. OTHER SPORADIC TREES BLOWN DOWN IN THE SOUTHERN PART OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 212045
SVRRAH
NCC125-212115-
/O.NEW.KRAH.SV.W.0263.060621T2044Z-060621T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ABERDEEN...OR ABOUT OVER SOUTHERN         
  PINES. MOVEMENT WAS NEARLY STATIONARY. PENNY SIZED HAIL AND WINDS  
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ABERDEEN...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3507 7950 3507 7954 3516 7952 3521 7952
      3523 7951 3522 7929 3518 7929 3508 7943
      3504 7946

$$

VINCENT
2 follow-up statements
000 
WWUS52 KRAH 212054
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT WED JUN 21 2006

NCC125-212115-
/O.CON.KRAH.SV.W.0263.000000T0000Z-060621T2115Z/
MOORE NC-
451 PM EDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTH CENTRAL MOORE COUNTY...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS 
LOCATED NEAR ABERDEEN...OR JUST SOUTH OF SOUTHERN PINES...MOVING 
SOUTHEAST AT 5 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3507 7950 3507 7954 3516 7952 3521 7952
      3523 7951 3522 7929 3518 7929 3508 7943
      3504 7946

$$

VINCENT
000 
WWUS52 KRAH 212115
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
514 PM EDT WED JUN 21 2006

NCC093-212124-
/O.EXP.KRAH.SV.W.0262.000000T0000Z-060621T2115Z/
HOKE NC-
514 PM EDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR HOKE COUNTY EXPIRES AT 515 PM
EDT...

THE STORM THAT PRODUCED PENNY SIZE HAIL IN HOKE COUNTY IS MOVING TO 
THE SOUTHWEST OUT OF THE COUNTY... AND THE WARNING WILL BE ALLOWED 
TO EXPIRE. 

LAT...LON 3521 7925 3511 7938 3486 7931 3494 7902

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 21, 2:55 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUN 21 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...

THROUGH TONIGHT: SENT A QUICK UPDATE EARLIER FOR THE DEVELOPING MCS
OVER EASTERN NC. SCATTERED STORMS HAVE REACHED NEAR OR SURPASSED
SEVERE LEVELS OVER THE FAR NORTHEAST PIEDMONT THROUGH THE COASTAL
PLAIN AND EASTERN SANDHILLS... ALONG A PERSISTENT TIGHT INSTABILITY
GRADIENT AND LOW LEVEL CONVERGENCE ZONE. THIS ACTIVITY WAS ENHANCED
BY LARGE SCALE LIFT FROM RESIDUAL MESOSCALE CONVECTIVE VORTICITY
CENTERS DROPPING DOWN IN THE NORTHWEST MID LEVEL FLOW. ECHO TRAINING
AND THE RELATIVELY SLOW MOVEMENT HAVE PRODUCED SOME LOCALIZED STREET
FLOODING THIS AFTERNOON... AND THIS COULD PERSIST IN THIS AREA WELL
THROUGH THE EVENING AS THE NAM INDICATES UPPER DIVERGENCE OVER THE
NORTHEAST CWA ASSOCIATED WITH A WEAK JETLET LATER TONIGHT. WILL HOLD
ONTO SCATTERED STORMS IN THE FAR SOUTHEAST THROUGH THE EVENING...
WITH LESSER COVERAGE TO THE WEST AND SOUTH... FARTHER AWAY FROM THE
BETTER LOW LEVEL FORCING. VERY ISOLATED STORMS COULD LINGER WELL
PAST MIDNIGHT GIVEN THE HIGH BOUNDARY LAYER MOISTURE CONTENT AND THE
STILL-FORMIDABLE ELEVATED CAPE. EXPECT PARTLY CLOUDY SKIES AND
PATCHY FOG AS WELL. LOWS 67-73.

THURSDAY: MID LEVEL ANTICYCLONE PARKS ITSELF OVERHEAD... AND THE
OVERALL REGIME OF A SUPPRESSION OF THE UPPER JET CORE WELL TO THE
NORTH AND A LIGHT DOWNSLOPE 850 MB FLOW MATCH FAIRLY WELL WITH
PREVIOUS WELL ABOVE NORMAL TEMPERATURE CASES... AND WIDESPREAD MID
TO POSSIBLY UPPER 90S TOMORROW IS NOT OUT OF THE QUESTION
CONSIDERING THE MCS TRACK WILL BE TO OUR NORTH. FORECAST SOUNDINGS
CONTINUE TO SHOW DECENT INSTABILITY THOUGH WITH CAPES NEARING 2000
J/KG. DEEP LAYER SHEAR LOOKS TO BE EVEN LESS THAN TODAY BUT IS
VEERING THROUGH THE LOW LEVELS... SO FEEL JUSTIFIED TO INCLUDE
ISOLATED STORMS ALONG AND EAST OF THE PERSISTENT SURFACE TROUGH.

THURSDAY NIGHT THROUGH SATURDAY: THE UPPER RIDGE AXIS ELONGATES AND
DROPS JUST OUR SOUTHEAST... AS THE UPPER TROUGH AXIS SLOWLY
APPROACHES FROM THE NORTHWEST THEN STALLS. THIS ALONE PUTS NC IN A
PATTERN OF INCREASING AND DEEPENING MOISTURE... PARTICULARLY OVER
THE WESTERN HALF OF THE STATE WHERE THE INCREASING DYNAMIC LIFT WILL
BE AUGMENTED BY LOW LEVEL CONFLUENT UPSLOPE SE TO S FLOW. BUT ALSO
TO BE CONSIDERED IS THE POTENTIAL WESTWARD MOVING TROPICAL WAVE THAT
APPROACHES THE SOUTHEAST COAST BY SATURDAY... WHICH SHOULD FURTHER
DEEPEN MOISTURE AND MAY PRODUCE ENHANCED RAINFALL OVER THE EASTERN
CWA AS WELL. THERE IS STILL A GOOD BIT OF UNCERTAINTY WILL THIS
SYSTEM SO WILL FOCUS HIGHER POPS IN THE WESTERN CWA. TEMPERATURES
SHOULD TREND CLOSER TO NORMAL FOR HIGHS FROM FRIDAY TO SATURDAY WITH
INCREASED CLOUD COVER... BUT REMAIN ABOVE NORMAL AT NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

FIRST FULL WEEK OF SUMMER SHAPING UP TO START ON A WET NOTE.
PERSISTENT RIDGE OVER THE WESTERN CONUS AND WESTERN ATLC PATTERN
WITH DEEPENING UPPER TROUGH OVER OHIO VALLEY. AT THE
SURFACE...FRONTAL TROUGH OVER THE REGION ALONG WITH DEEP MOIST
SOUTHEASTERLY FETCH OFF THE SUBTROPICAL ATLC. ADDITIONALLY TROUGH
OFF THE SOUTHEAST ATLC COAST PROPAGATING WEST WILL ADD TO INCREASED
POTENTIAL FOR SHOWERS/STORMS...WITH THE POTENTIAL OF LOCALIZED HEAVY
RAINS.

&&

.AVIATION...

SCT TO BKN CU 4-6KFT THROUGH 01Z. BRIEF MVFR CIGS/VSBYS IN SCATTERED
SHOWERS AND TSTMS RDU-FAY/RWI VICINITIES THROUGH 01Z. AFTER 01Z
SCT CLOUDS 6KFT. VFR CONDITIONS ALL TAF SITES BY 02Z. AFTER 08Z
PATCHY FOG/HAZE DEVELOPING RDU-FAY-RWI VICINITIES OCNLY LOWERING
VSBYS 3-5 MILES. POCKETS IFR VSBYS TIL 13Z. SCATTERED CU 3-5KFT
DEVELOPING TOWARD END OF TAF PERIOD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, Jun 21, 4:22 AM EDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
422 AM EDT WED JUN 21 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
422 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF LOCALIZED HEAVY RAINFALL AND SPOT FLOODING WILL
INCREASE EARLY NEXT WEEK AS A FLOW OF MOIST AIR OFF THE
SUBTROPICAL ATLANTIC PERSISTS ACROSS CENTRAL NORTH CAROLINA.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RFG

In the hours before

Local storm report, Jun 21, 2:56 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     5 N BLACK CREEK         35.71N 77.93W
06/21/2006                   WILSON             NC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

DM
Local storm report, Jun 21, 3:03 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     5 N BENSON              35.45N 78.55W
06/21/2006                   JOHNSTON           NC   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

DM
Local storm report, Jun 21, 3:17 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     GOLDSBORO               35.37N 77.98W
06/21/2006                   WAYNE              NC   LAW ENFORCEMENT

            MANY TREES DOWN AND POWER OUT IN THE CITY OF GOLDSBORO.

&&

VINCENT
Local storm report, Jun 21, 4:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     EASTOVER                35.10N 78.78W
06/21/2006                   CUMBERLAND         NC   LAW ENFORCEMENT

            POWER LINES DOWN ON MIDDLE ROAD IN EASTOVER.

&&

VINCENT
Special weather statement, Jun 21, 4:22 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT WED JUN 21 2006

NCZ010-011-025>028-041>043-077-078-085-086-088-089-220800-
WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-
WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...WARRENTON...ROANOKE RAPIDS...DURHAM...
LOUISBURG...NASHVILLE...ROCKY MOUNT...RALEIGH...SMITHFIELD...
WILSON...LILLINGTON...GOLDSBORO...LAURINBURG...RAEFORD...
FAYETTEVILLE...CLINTON
422 PM EDT WED JUN 21 2006

...HEAT INDEX VALUES COULD REACH 100 DEGREES ON THURSDAY...

A HOT AND HUMID AIR MASS WILL SETTLE OVER CENTRAL NORTH CAROLINA
ON THURSDAY. TEMPERATURES ARE EXPECTED TO TOP OUT IN THE MID
90S... AND THIS HEAT COMBINED WITH HIGH HUMIDITIES WILL PUSH HEAT
INDEX VALUES TO AROUND 100 DEGREES... FROM THE TRIANGLE AREA EAST
AND SOUTH... INCLUDING THE FAYETTEVILLE AND FORT BRAGG AREAS AND
THE COASTAL PLAIN.

HEAT INDEX VALUES AROUND 100 CAN POSE A SIGNIFICANT HEALTH HAZARD
FOR SOME GROUPS... PARTICULARLY ELDERLY PEOPLE... THE VERY
YOUNG... AND FOR PEOPLE WORKING STRENUOUSLY OUTDOORS IN THE HEAT
OF THE DAY. WITH THESE WEATHER CONDITIONS... PEOPLE CAN SUCCUMB TO
HEAT ILLNESS WITH LITTLE WARNING. SYMPTOMS CAN INCLUDE HEADACHE...
CRAMPS... NAUSEA... AND INTENSE THIRST.

IF YOU MUST BE OUTDOORS THURSDAY... STAY IN A WELL VENTILATED
AREA AND STAY OUT OF THE SUNSHINE. EVERYONE SHOULD DRINK PLENTY
OF WATER... AND SPEND AS MUCH TIME AS POSSIBLE IN AN AIR
CONDITIONED PLACE.

HARTFIELD
Local storm report, Jun 21, 4:31 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
431 PM EDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             ROCKFISH                34.98N 79.07W
06/21/2006  E0.75 INCH       HOKE               NC   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY LAW ENFORCEMENT BETWEEN
            BAREFOOT ROAD AND KING ROAD OFF OF ROCKFISH ROAD.

&&

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:07 PM EDTSevere Thunderstorm WarningRAHNash23 min
Jun 21, 1:22 PM EDTSevere Thunderstorm WarningRAHEdgecombe23 min
Jun 21, 1:44 PM EDTSevere Thunderstorm WarningRAHJohnston46 min
Jun 21, 1:49 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson26 min
Jun 21, 1:57 PM EDTSevere Thunderstorm WarningRAHEdgecombe18 min
Jun 21, 2:16 PM EDTSevere Thunderstorm WarningRAHWayne59 min
Jun 21, 3:08 PM EDTSevere Thunderstorm WarningRAHCumberland67 min
Jun 21, 3:43 PM EDTSevere Thunderstorm WarningRAHHoke32 min
Jun 21, 4:14 PM EDTSevere Thunderstorm WarningRAHHoke61 min
Jun 21, 5:10 PM EDTSevere Thunderstorm WarningRAHScotland65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.